Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Restart Med(another combo)
Jan 5, 2003

Hi, thanks for your response of my question about stopped med. Anyway my brother's CD4 count when he found out he was + was 117. At that time he had TB and PCP. He hospitalized for PCP and he got better. Started Combivir and Sustiva in April 2002. Took a lab test in Augest 2002 and his CD4 count went up to 485. The problem is he stopped the Medicine 2 months ago without telling to his doctor. The only side effect he had was darkening of skin and waight gain. Now yesterday he went to his doctor for check up and found out his cd4 count went down to 380. His doctor told him to start on DDI, D4T and Viracept. Is this the only option he has? What about if he start the old combo Combivir and Sustiva since it didn't give him much trouble? Please, please help us. Thank you so much for your time.

Response from Dr. Aberg

Personally, I am not in favor of stopping meds when someone has had "AIDS" meaning that their lowest CD4 was less than 200 and/or have had opportunistic infections. I would advise your brother to stay on meds because when he stops his medications, his CD4 count will most likely fall rapidly so he probably will not get much of a break off meds. Obviously if he needs a short break for some reason, he can stop his meds while being followed closely by his health care provider.

The question of what to start is an excellent one. Did he stop all his meds at once and at a time when his HIV viral load in his blood was undetectable? If so, chances are that he does not have resistant virus and he should be able to go back on his previous medications (Combivir and Sustiva). If he had several times of stopping and starting, missed doses or has evidence of resistance by blood tests, then he should switch.

I would not recommend a switch to a DDI and D4T combination because that combination is associated with increased liklihood of developing peripheral neuropathy, pancreatitis and/or lactic acidosis which can be life threatening. He certainly could take either DDI or D4T but not together. I think a better option would be either DDI with tenofovir (TDF, viread) or D4T with TDF plus a protease inhibitor.

If his doctor is unsure he has resistance, he could always restart Combivir and Sustiva and see what happens. If his HIV viral load does not become undetectable again, then he can obtain a genotype and see if he has resistance. Then he can switch to a protease inhibitor containing regimen.

Combivir/Sustiva is a very simple regimen and usually well tolerated so I agree he should restart if he doesn't have resistance.

Hope you both had great holidays.



Previous
PERT Assay
Next
Will I go on medications

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement